Relapse in Chronic Schizophrenics following Abrupt Withdrawal of Tranquilizing Medication

Relapse in Chronic Schizophrenics following Abrupt Withdrawal of Tranquilizing Medication. Prien, R. British Journal of Psychiatry, 115 (1968), 679-86.

The critical finding of this NIMH study  was that relapse rates rose in direct relation to dosage–the higher the dosage that patients were on before the drugs were withdrawn, the greater the relapse rates. At the start of the study, 18 patients were on placebo, and only one got worse over the next six months (6%). Sixty-five patients were on 300 mg. of chlorpromazine at the start of the study, and 54% of these patients worsened after the drug was withdrawn. One hundred thirteen patients were on more than 300 mg. of chlorpromazine at the start of the study, and 66% of these patients got worse after drug withdrawal. (See table 3, page 684.)

Discuss ->

***

Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.